Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 280, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 17, 2017, 5:24 PM CDT for 4 counties in Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2017, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 17, 2017, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 53 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WUUS54 KAMA 172224
SVRAMA
TXC205-341-359-375-172330-
/O.NEW.KAMA.SV.W.0280.170917T2224Z-170917T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
524 PM CDT SUN SEP 17 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northeastern Oldham County in the Panhandle of Texas...
Northwestern Potter County in the Panhandle of Texas...
Southeastern Hartley County in the Panhandle of Texas...
Southwestern Moore County in the Panhandle of Texas...
* Until 630 PM CDT
* At 524 PM CDT, a severe thunderstorm was located 6 miles south of
Boys Ranch, or 14 miles northeast of Vega, moving north at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Channing, Boys Ranch, Masterson and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3530 10221 3537 10243 3578 10232 3562 10192
TIME...MOT...LOC 2224Z 201DEG 18KT 3542 10228
HAIL...1.25IN
WIND...60MPH
$$
DGW3 follow-up statements
444
WWUS54 KAMA 172244
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
544 PM CDT SUN SEP 17 2017
TXC205-341-359-375-172330-
/O.CON.KAMA.SV.W.0280.000000T0000Z-170917T2330Z/
Oldham TX-Potter TX-Hartley TX-Moore TX-
544 PM CDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN OLDHAM...NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY
AND SOUTHWESTERN MOORE COUNTIES...
At 544 PM CDT, a severe thunderstorm was located over Boys Ranch, or
21 miles northeast of Vega, moving north at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Boys Ranch, Masterson and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3539 10213 3545 10232 3578 10232 3562 10192
TIME...MOT...LOC 2244Z 201DEG 18KT 3551 10224
HAIL...1.25IN
WIND...60MPH
$$
DGW937
WWUS54 KAMA 172259
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
559 PM CDT SUN SEP 17 2017
TXC205-341-359-375-172330-
/O.CON.KAMA.SV.W.0280.000000T0000Z-170917T2330Z/
Oldham TX-Potter TX-Hartley TX-Moore TX-
559 PM CDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN OLDHAM...NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY
AND SOUTHWESTERN MOORE COUNTIES...
At 559 PM CDT, a severe thunderstorm was located 5 miles northeast of
Boys Ranch, or 23 miles southwest of Dumas, moving north at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Boys Ranch and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3545 10211 3545 10232 3578 10232 3562 10192
TIME...MOT...LOC 2259Z 201DEG 18KT 3558 10221
HAIL...1.25IN
WIND...60MPH
$$
DGW038
WWUS54 KAMA 172312
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
612 PM CDT SUN SEP 17 2017
TXC205-341-359-375-172330-
/O.CON.KAMA.SV.W.0280.000000T0000Z-170917T2330Z/
Oldham TX-Potter TX-Hartley TX-Moore TX-
612 PM CDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN OLDHAM...NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY
AND SOUTHWESTERN MOORE COUNTIES...
At 612 PM CDT, a severe thunderstorm was located 8 miles east of
Channing, or 19 miles southwest of Dumas, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Boys Ranch and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3550 10205 3550 10232 3578 10232 3562 10192
TIME...MOT...LOC 2312Z 201DEG 18KT 3564 10218
HAIL...1.00IN
WIND...60MPH
$$
DGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:49 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 17, 1:49 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 149 PM CDT Sun Sep 17 2017 .UPDATE... See long term section below. .SHORT TERM... Bottom line up top: -Severe weather expected -Main hazards will be large hail(up to 1.75in) and damaging winds (up to 70 mph) -Additional hazards are for an isolated tornado (see below) -Greatest area to see severe: along and south of a Dalhart to Perryton line -Timing of Hazards: 4PM through Midnight -Storm motions: East at 25 to 35 mph Details: Hi-res models continue to show the potential for severe weather this afternoon and into the overnight hours primarily across the southern and eastern Texas Panhandle. In fact we are already seeing discrete storms forming along the eastern range of the New Mexico Rockies. These storms are anticipated to move across the eastern New Mexico Plains and into the Texas and Oklahoma Panhandles around 4 PM to 5 PM this afternoon. Hodographs show that while there may still be a few discrete storms as convection moves into the southern portion of the area that they will merge into a cluster of storms as they continue to progress eastward. As storms move into the area we will see CAPE in the 1500 to 2500 J/kg range with deep layer shear of 40 kt. This will be supportive of organized convection of the supercell variety while discrete. Large hail up to golf balls will be possible with damaging wind gusts up to 70 mph. Storms which develop north of the above noted area, may be more of the elevated variety given that those areas have been socked in with low clouds throughout the day. Despite some portions of the cloud back dissipating, they will still lag behind the rest of the area on warming sufficiently to overcome the cap. This won't prevent severe storms from moving over them, but it will limit the northern extent of the isolated tornado risk. Speaking of the tornado risk. Our risk for an isolated tornado resides along the edge of our low clouds this morning. IR satellite imagery showed a low cloud bank roughly from Dumas to Borger to Lipscomb this morning. These low clouds have greatly hindered warming throughout the day as evident of the 59 degree temperature in Dumas as of noon. This will set up a thermal gradient along where the clouds have been which could provide enough additional low level lift and low level helicity this afternoon for a brief spin up. This is especially true of any storm which has a storm motion parallel to the gradient. The orientation of the thermal gradient would also provide a horizontal roll already in place for an updraft to ingest. This presents our tornado threat. Hi-res models have struggled to resolve this thermal gradient and persistent northerly winds north of the boundary. Storm are expected to move across the Panhandle through the overnight hours before exiting around 3am. We expect to see the severe risk diminish after midnight. Monday through Tuesday... Mostly dry conditions are expected to prevail through the first half of the work week; minus an isolated storm across the eastern zones Monday afternoon. The most notable weather impact will be the return of near record high temperatures on Tuesday. Current forecast runs about 5 degrees below record highs. These warm and windy conditions (sustained 25 to 30 mph) could also bring the risk for elevated fire weather conditions across the northern zones. This risk could be mitigated if the northern zones get a fair amount of precip tonight. .LONG TERM... The upper pattern over the Panhandles will see a transition from zonal to southwesterly as we move closer to the weekend. This will bring a return of convection especially Friday and Saturday. There is some potential for strong to severe storms given the synoptic pattern, but this could change as we move closer in time. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 91 64 92 60 / 40 10 10 5 0 Beaver OK 60 93 65 97 59 / 40 10 10 0 0 Boise City OK 55 87 57 89 54 / 30 10 5 0 0 Borger TX 63 93 67 94 62 / 40 10 10 5 0 Boys Ranch TX 60 92 63 93 60 / 30 10 10 0 0 Canyon TX 60 91 63 92 60 / 40 10 10 5 0 Clarendon TX 62 92 66 95 63 / 40 10 20 5 0 Dalhart TX 56 90 58 91 55 / 30 10 10 0 0 Guymon OK 58 92 62 94 57 / 30 10 10 0 0 Hereford TX 57 93 62 94 59 / 40 10 10 5 0 Lipscomb TX 61 92 66 96 61 / 40 10 20 5 0 Pampa TX 61 90 65 92 61 / 40 10 10 5 0 Shamrock TX 64 94 67 95 65 / 50 10 20 5 0 Wellington TX 64 95 68 97 66 / 50 10 20 5 5 && 14
Hazardous weather outlook, Sep 17, 1:04 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 104 PM CDT Sun Sep 17 2017 OKZ001>003-TXZ001>020-180615- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 104 PM CDT Sun Sep 17 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are expected this afternoon and tonight for the majority of the Texas and Oklahoma Panhandles. Our primary severe hazards will be damaging wind gusts up to 70 mph and large hail up to the size of golf balls. There is also a possibility of a brief tornado mainly for the southern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Monday night then again on Thursday through Saturday across parts of the Panhandles. At this time, the threat for organized severe weather appears to be low. Elevated fire weather may be possible for the Oklahoma and northwestern Texas Panhandle Tuesday afternoon due to low relative humidities and strong winds. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared to activate this afternoon and Tonight once severe weather develops.
In the hours before
Special weather statement, Sep 17, 3:49 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
349 PM CDT SUN SEP 17 2017
TXZ016-172115-
Deaf Smith TX-
349 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Summerfield, or 8 miles west of Hereford, moving
northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10264 3476 10270 3515 10249 3498 10217
3497 10217 3474 10246
TIME...MOT...LOC 2048Z 211DEG 25KT 3482 10255
DGWSpecial weather statement, Sep 17, 4:19 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Amarillo TX 419 PM CDT SUN SEP 17 2017 TXZ016-172145- Deaf Smith TX- 419 PM CDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL 445 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Rhea, or 10 miles northwest of Friona, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Simms and Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3514 10304 3504 10255 3475 10273 3475 10304 TIME...MOT...LOC 2119Z 205DEG 23KT 3471 10288 DGW
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:49 PM CDT | Special Weather Statement | AMA | Deaf Smith | 26 min |
| Sep 17, 3:59 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 61 min |
| Sep 17, 4:19 PM CDT | Special Weather Statement | AMA | Deaf Smith | 26 min |
| Sep 17, 4:22 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 53 min |
| Sep 17, 5:08 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 67 min |
| Sep 17, 5:26 PM CDT | Special Weather Statement | AMA | Oldham | 19 min |
| Sep 17, 5:46 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 59 min |
| Sep 17, 6:17 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.